HIV Rash

HIV Rash

A HIV rash is one of the early symptoms of HIV that usually occurs within the first two months after an individual is infected with the HIV virus. HIV has many initial symptoms that can be mistaken as the result of other viral infections. It is important to learn how to identify the HIV rash and know how to treat it accordingly. Almost all people who have an HIV infection experience skin rash texture variations, symptoms and changes at some stage of the disease. A HIV rash is the most common symptom of HIV. The HIV rash is not always caused by HIV. Sometimes the rash is just due to sensitivity to sunlight and chemicals, or develops after use of some HIV medications.

There are three main classes of anti-HIV drugs that have been found to be responsible for causing skin rashes:

  • NNRTIs
  • NRTIs
  • PIs

NNRTIs such as nevirapine (Viramune) are the most common cause of medication skin rashes. Abacavir (Ziagen) is an NRTI drug that can cause skin rashes. The most likely PIs to cause rashes are amprenavir (Agenerase) and tipranavir (Aptivus).

Whether caused by an HIV medication or by HIV itself, HIV rash typically appears as a red, flattened area on your skin, usually covered with small red bumps. A main symptom of the rash is itchiness. It can show up on any part of your body, but it most often occurs on the face and chest, and sometimes on the feet and hands. It can also cause mouth ulcers.

While some HIV rashes are mild, others can be severe and even life threatening, due to the level of damage caused to the skin. Two forms of serious skin rashes that can develop through use of anti-HIV drugs are Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). According to HHS, TEN is the most severe of these conditions, covering 30 percent or more of total body skin.

See more about HIV Rash Symptoms

HIV Rash Pictures

Welcome to our HIV rash picture landing page where we at RashResource have compiled various HIV rash pictures photos and images from a number of our clients and patients.

See more HIV Rash Pictures

HIV Rash Treatment

In addition to medication, some lifestyle changes may be effective at helping to alleviate the symptoms of mild HIV rash. Avoiding heat and direct sunlight can improve the rash. Hot showers and baths can make the rash worse. Be on the lookout for what coincides with development of your rash. If you’ve just started a new medication, tried a new soap, or eaten a particular food before your rash starts, it’s possible an allergy may be the cause. If in doubt, talk to your doctor.

See more about HIV Rash Treatment